Originally Posted by lizzyville
...in January showed very elevated levels. ...there were big jumps. IN early Jan a biopsy showed a mass in the liver. Yesterday morning she seemed out of it, sort of "drunk," but granted she now weighs just under 4 pounds and has lost A LOT of muscle mass...
She is now on an IV but has not eaten for about 24 hours. She is not being given anything other than the IV. She will be waking up in a few hours and my dad will be visiting her (I'm in the US, but I assure you I am all studied up on her case). I sent him your suggestions about what to give her. A vet here in New York also recommended a daily dose of a steroid pill starting as soon as possible.
...He did an x-ray in the fall that showed a thickened stomach wall.
A few thoughts...
Elevated liver enzymes. These indicate liver inflammation (Alk Phos will rise with cholestasis and steroid drugs and ALT, AST will rise with hepatocellular damage, etc...) however these do not indicate liver function. Bile acids (both pre and post - pre is a fasted sample and post is 2 hours after a protein meal. If the pet's health does not allow this, then a resting bile acids test can be useful). Liver function can be spectacular in the face of high liver enzymes and liver function can be near non-existent with normal liver enzymes. Both the tests give us important pieces of the puzzle. Just do not confuse elevated liver enzymes with lack of liver function. It may be or it may not be.
Nothing but IVs. Cats do not do well with out eating. Some nutritional support is important. Also when I hear, nothing but IV's I do worry that it means a cat, a cage and an IV bag without any additives. Even worse - intermittent fluid therapy. I hope we are evaluating electrolytes and glucose and supplementing appropriately with additives to the IV bag. I hope that famotidine or a similar medication is on board. What about antibiotics? In the face of a deteriorated state, antibiotics are justified.
The 'drunk' state. This is likely hepatic encephalopathy and is a serious situation. Hepatic encephalopathy occurs with liver dysfunction when toxins are not being processed by the liver, they build up in the blood stream, cross the blood brain barrier and affect neurologic function of the brain. If this is occuring then 'nothing but iv's" is highly inappropriate. Lactulose should be administered to help reduce blood ammonia levels. Metronidazole is often used in conjunction. There are other medications, but something needs to be done to help protect the brain function. Also as long as the brain is being affected by toxins, the pet is never going to want to eat. IV fluids are extremely important and do help, but they are not the only therapy available. All of the medications that I have mentioned in my responses to you are commonly used in veterinary medicine, readily available and inexpensive.
The oral steroids. I am going to have to disagree with this unless it is a 'last ditch effort'. Steroids without knowing the underlying process of liver disease may improve the situation, do nothing or make the situation worse. When playing with steroids, lets know what we are treating first. If it is between 'steroids' and quitting, then I can support its use but know that it does have risks.
Again, I would like to reiterate Denamarin or denosyl and marin.
Finally, you cannot state that the stomach wall is thickened off of a routine X-Ray. The gastric wall diameter changes with contraction and amount of ingesta present, etc... A stomach wall might 'look thick' on a X-Ray but it may be because it is empty and contracted, has food or water in it, etc.... It can be evaluated for stomach masses as a cause of thickness if a barium study was performed. On ultrasound, intestinal wall thickness can be measured easily.
Best of luck. Please keep us informed.